Diagnosis and management of delirium in critically ill infants: Case report and review

Khyati Brahmbhatt, Emily Whitgob

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Delirium in children is common but not widely understood by pediatric practitioners, often leading to underdiagnosis and lack of treatment. This presents a significant challenge in the young patients in the PICU who are most at risk for delirium and in whom the core features of delirium are difficult to assess and treat. However, because of the potential increased morbidity and mortality associated with untreated delirium in adults and children, it remains important to address it promptly. The literature for delirium in this age group is limited. Here we present the case of an infant with multiple underlying medical risk factors who exhibited waxing and waning motor restlessness with disrupted sleep-wake cycles contributing significantly to destabilization of vital parameters. Making a diagnosis of delirium was key to guiding further treatment. After appropriate environmental interventions are implemented and underlying medical causes are addressed, antipsychotic medications, although not Food and Drug Administration-approved in infants, are the mainstay of pharmacotherapy for delirium in older age groups. They may lengthen corrected QT interval (QTc) intervals, presenting a challenge in infants who frequently have other coexisting risks for QTc prolongation, as in our case. The risk from QTc prolongation needs to be balanced against that from untreated delirium. Low doses of risperidone were successfully used in this patient and without side effects or worsening of QTc interval. This case illustrates the importance of increased recognition of delirium in children, including infants, and the role for cautious consideration of atypical antipsychotics in the very young.

Original languageEnglish (US)
Article numbere20151940
JournalPediatrics
Volume137
Issue number3
DOIs
StatePublished - Mar 1 2016
Externally publishedYes

Fingerprint

Delirium
Critical Illness
Antipsychotic Agents
Age Groups
Psychomotor Agitation
Risperidone
United States Food and Drug Administration
Sleep
Pediatrics
Morbidity
Drug Therapy
Mortality
Therapeutics

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Diagnosis and management of delirium in critically ill infants : Case report and review. / Brahmbhatt, Khyati; Whitgob, Emily.

In: Pediatrics, Vol. 137, No. 3, e20151940, 01.03.2016.

Research output: Contribution to journalArticle

Brahmbhatt, Khyati ; Whitgob, Emily. / Diagnosis and management of delirium in critically ill infants : Case report and review. In: Pediatrics. 2016 ; Vol. 137, No. 3.
@article{4d9c53e6cc424e9eb04a17b2d2e4f9e4,
title = "Diagnosis and management of delirium in critically ill infants: Case report and review",
abstract = "Delirium in children is common but not widely understood by pediatric practitioners, often leading to underdiagnosis and lack of treatment. This presents a significant challenge in the young patients in the PICU who are most at risk for delirium and in whom the core features of delirium are difficult to assess and treat. However, because of the potential increased morbidity and mortality associated with untreated delirium in adults and children, it remains important to address it promptly. The literature for delirium in this age group is limited. Here we present the case of an infant with multiple underlying medical risk factors who exhibited waxing and waning motor restlessness with disrupted sleep-wake cycles contributing significantly to destabilization of vital parameters. Making a diagnosis of delirium was key to guiding further treatment. After appropriate environmental interventions are implemented and underlying medical causes are addressed, antipsychotic medications, although not Food and Drug Administration-approved in infants, are the mainstay of pharmacotherapy for delirium in older age groups. They may lengthen corrected QT interval (QTc) intervals, presenting a challenge in infants who frequently have other coexisting risks for QTc prolongation, as in our case. The risk from QTc prolongation needs to be balanced against that from untreated delirium. Low doses of risperidone were successfully used in this patient and without side effects or worsening of QTc interval. This case illustrates the importance of increased recognition of delirium in children, including infants, and the role for cautious consideration of atypical antipsychotics in the very young.",
author = "Khyati Brahmbhatt and Emily Whitgob",
year = "2016",
month = "3",
day = "1",
doi = "10.1542/peds.2015-1940",
language = "English (US)",
volume = "137",
journal = "Pediatrics",
issn = "0031-4005",
publisher = "American Academy of Pediatrics",
number = "3",

}

TY - JOUR

T1 - Diagnosis and management of delirium in critically ill infants

T2 - Case report and review

AU - Brahmbhatt, Khyati

AU - Whitgob, Emily

PY - 2016/3/1

Y1 - 2016/3/1

N2 - Delirium in children is common but not widely understood by pediatric practitioners, often leading to underdiagnosis and lack of treatment. This presents a significant challenge in the young patients in the PICU who are most at risk for delirium and in whom the core features of delirium are difficult to assess and treat. However, because of the potential increased morbidity and mortality associated with untreated delirium in adults and children, it remains important to address it promptly. The literature for delirium in this age group is limited. Here we present the case of an infant with multiple underlying medical risk factors who exhibited waxing and waning motor restlessness with disrupted sleep-wake cycles contributing significantly to destabilization of vital parameters. Making a diagnosis of delirium was key to guiding further treatment. After appropriate environmental interventions are implemented and underlying medical causes are addressed, antipsychotic medications, although not Food and Drug Administration-approved in infants, are the mainstay of pharmacotherapy for delirium in older age groups. They may lengthen corrected QT interval (QTc) intervals, presenting a challenge in infants who frequently have other coexisting risks for QTc prolongation, as in our case. The risk from QTc prolongation needs to be balanced against that from untreated delirium. Low doses of risperidone were successfully used in this patient and without side effects or worsening of QTc interval. This case illustrates the importance of increased recognition of delirium in children, including infants, and the role for cautious consideration of atypical antipsychotics in the very young.

AB - Delirium in children is common but not widely understood by pediatric practitioners, often leading to underdiagnosis and lack of treatment. This presents a significant challenge in the young patients in the PICU who are most at risk for delirium and in whom the core features of delirium are difficult to assess and treat. However, because of the potential increased morbidity and mortality associated with untreated delirium in adults and children, it remains important to address it promptly. The literature for delirium in this age group is limited. Here we present the case of an infant with multiple underlying medical risk factors who exhibited waxing and waning motor restlessness with disrupted sleep-wake cycles contributing significantly to destabilization of vital parameters. Making a diagnosis of delirium was key to guiding further treatment. After appropriate environmental interventions are implemented and underlying medical causes are addressed, antipsychotic medications, although not Food and Drug Administration-approved in infants, are the mainstay of pharmacotherapy for delirium in older age groups. They may lengthen corrected QT interval (QTc) intervals, presenting a challenge in infants who frequently have other coexisting risks for QTc prolongation, as in our case. The risk from QTc prolongation needs to be balanced against that from untreated delirium. Low doses of risperidone were successfully used in this patient and without side effects or worsening of QTc interval. This case illustrates the importance of increased recognition of delirium in children, including infants, and the role for cautious consideration of atypical antipsychotics in the very young.

UR - http://www.scopus.com/inward/record.url?scp=84960153544&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84960153544&partnerID=8YFLogxK

U2 - 10.1542/peds.2015-1940

DO - 10.1542/peds.2015-1940

M3 - Article

C2 - 26908691

AN - SCOPUS:84960153544

VL - 137

JO - Pediatrics

JF - Pediatrics

SN - 0031-4005

IS - 3

M1 - e20151940

ER -